Jump to content

worriedmom2: Nausea/heartburn one month after stopping Elavil


worriedmom2

Recommended Posts

Hi -

 

 My 10 yo daughter had acute stomach pain for several months (4/13 start).  The GI put her on 25mg Elavil daily (7/29).  She took it for 2+ months, but ultimately, it was surgery (9/23) that relieved the pain - they found and clipped an adhesion that was pinning her colon to her abdomen, and removed a normal looking appendix.  The doctors won't speculate on which or what caused the pain to start or stop, however.

 

 She stopped Elavil 5 days before surgery (9/17) and had a very hard weekend, I didn't realize there would be a withdrawal effect, but her heart was racing (initial EKG was bradycardic and by the end, she was at the very high end of normal) and we were a bit panicked about the drug, and knew surgery was a few days away.  

 

  As noted, surgery was successful, and she spent a couple easy weeks healing from the laparoscopy. All was great until 10/17: four weeks after stopping Elavil she got some acid and nausea.  It is now 12/6 and she has constant heartburn and reflux.  She has trouble sleeping, she's nauseous when hungry, refluxing after she eats. 

 

 GI wants to... try another SSRI!  

 

Is it possible she is suffering form something related to the Elavil?  Has anyone seen something like this?

 

Many thanks!

 

 

Edited by scallywag
tags

Pediatric - 25mg Elavil - 2 months

Link to post
  • Moderator Emeritus

worriedmom2 -- Welcome to Surviving Antidepressants (SA)
 
Nausea, GERD, and other GI issues  are both common adverse effects of sertonergic medications and symptoms of withdrawal from the same medications. The gut has the majority of serotonin transmitter and receptor cells in the body, so medications that affect the brain's serotonin also affect the GI tract. For an overview of withdrawal symptoms, please read the discussion at this link.:
What is withdrawal syndrome

 

Ginger and mint as herbal "teas" or tisanes can be helpful. Here are 2 topics where people discuss what has worked in easing digestive symptoms:
Digestive problems, nausea, bloating, GERD
What to do for dizziness, queasiness, and nausea

 

It's possible that a reinstatement of a very small dose of Elavil will ease or alleviate your daughter's symptoms. Please read at least the first post in the discussion at the following link to inform yourself about reinstatement, its benefits and risks;

About reinstating and stabilizing to reduce withdrawal symptoms

 

Some other topics that are relevant.

Acid reflux

Acid reflux medications may cause other problems.

 

I hope you'll find the information in the SA forums helpful for your daughter's situation. I'm sorry that you and your daughter are in the position that you need the information, but am glad that you found us.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post
  • 1 year later...

WM2 how is your daughter?

Tell me she wasn't pushed onto an ssri

Thought for the day: Lets stand up, and let’s speak out , together. G Olsen

We have until the 14th. Feb 2018. 

URGENT REQUEST Please consider submitting  for the petition on Prescribed Drug Dependence and Withdrawal currently awaiting its third consideration at the Scottish Parliament. You don't even have to be from Scotland. By clicking on the link below you can read some of the previous submissions but be warned many of them are quite harrowing.

http://www.parliament.scot/GettingInvolved/Petitions/PE01651   

Please tell them about your problems taking and withdrawing from antidepressants and/or benzos.

Send by email to petitions@parliament.scot and quote PE01651 in the subject heading. Keep to a maximum of 3 sides of A4 and you can't name for legal reasons any doctor you have consulted. Tell them if you wish to remain anonymous. We need the numbers to help convince the committee members we are not isolated cases. You have until mid February. Thank you

Recovering paxil addict

None of the published articles shed light on what ssri's ... actually do or what their hazards might be. Healy 2013. 

This is so true, with anything you get on these drugs, dependance, tapering, withdrawal symptoms, side effects, just silent. And if there is something mentioned then their is a serious disconnect between what is said and reality! 

  "Every time I read of a multi-person shooting, I always presume that person had just started a SSRI or had just stopped."  Dr Mosher. Me too! 

Over two decades later, the number of antidepressant prescriptions a year is slightly more than the number of people in the Western world. Most (nine out of 10) prescriptions are for patients who faced difficulties on stopping, equating to about a tenth of the population. These patients are often advised to continue treatment because their difficulties indicate they need ongoing treatment, just as a person with diabetes needs insulin. Healy 2015

I believe the ssri era will soon stand as one of the most shameful in the history of medicine. Healy 2015

Let people help people ... in a natural, kind, non-addictive (and non-big pharma) way. J Broadley 2017

 

 

Link to post
  • ChessieCat changed the title to worriedmom2: Nausea/heartburn one month after stopping Elavil
  • 1 year later...

I know this is an older post but I just wanted to say that something similar happened to me when I did a quick wean of 10 mg. of Elavil.  A few weeks later I started to wake up with acid in my throat, and had a very acidic stomach, along with other symptoms.  Elavil is also a potent anticholinergic and antihistamine and can reduce stomach acid, but there can be a rebound effect of increased acid output when it is stopped.  I hope your daughter was able to find some relief.      

Started .25 mg. clonazapam Oct. 2016

Started 10 mg. Celexa Dec. 2016

Started 10 mg. amitriptyline January 2017

Also took 60 mg. Dexilant Oct. 2016 through April 2017, successfully tapered off

Stopped Celexa successfully Oct. 2017

Fast taper of amitriptyline Dec. 2017, had major WD symptoms and reinstated at 10 mg. Jan. 2018

Slow amitryptyline taper started Mar. 2019, reduced from 10 mg. to 0.93 mg. currently

Also still taking .25 mg. clonazapam daily in late evening

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy